Alert archive / Wyoming / High Wind Warnings in 2016

High Wind Warning 24, NWS Riverton, WY

November 14, 2016Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 14, 2016, 5:34 PM MST for Park County, Wyoming. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2016, 5:34 PM MST (00:34 UTC)
Expired
Nov 15, 2016, 3:00 AM MST
In force
9 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2601 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS75 KRIW 150034 CCA
NPWRIW

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
534 PM MST MON NOV 14 2016

...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT...

.A RELATIVELY TIGHT PRESSURE GRADIENT...STRONG MOUNTAIN TOP WINDS
AND FAVORABLE ATMOSPHERIC CONDITIONS WILL RESULT IN HIGH WIND
ACROSS THE CODY FOOTHILLS TONIGHT.

WYZ003-151000-
/O.NEW.KRIW.HW.W.0024.161115T0034Z-161115T1000Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
534 PM MST MON NOV 14 2016

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM MST TUESDAY. 

* TIMING...THE STRONGEST WINDS WILL OCCUR THROUGH 10 PM...ESPECIALLY
  BETWEEN CODY...AND THE MONTANA BORDER ALONG HIGHWAY 120. 

* WINDS...WEST 20 TO 40 MPH WITH GUSTS 50 TO 65 MPH. GUSTS TO
  AROUND 75 MPH COULD OCCUR ON THE WEST SIDE OF CLARK.

* IMPACTS...MAINLY TO TRANSPORTATION. ENHANCED BLOW OVER RISK FOR
  LIGHT AND HIGH PROFILE VEHICLES ESPECIALLY ALONG HIGHWAY 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
702 
WWUS75 KRIW 150612
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1112 PM MST MON NOV 14 2016

...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT...

.A RELATIVELY TIGHT PRESSURE GRADIENT...STRONG MOUNTAIN TOP WINDS
AND FAVORABLE ATMOSPHERIC CONDITIONS WILL RESULT IN HIGH WIND
ACROSS THE CODY FOOTHILLS TONIGHT.

WYZ003-151000-
/O.CON.KRIW.HW.W.0024.000000T0000Z-161115T1000Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1112 PM MST MON NOV 14 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST TUESDAY...

* TIMING...STRONG WEST WINDS ARE EXPECTED TO CONTINUE THROUGH
  MIDNIGHT...BEFORE DECREASING TOWARDS 3 AM.

* WINDS...WEST 20 TO 40 MPH WITH GUSTS 50 TO 65 MPH. GUSTS TO
  AROUND 75 MPH COULD OCCUR ON THE WEST SIDE OF CLARK. AT 1041
  PM...A SENSOR IN CODY MEASURED A WIND GUST OF 63 MPH...WHILE THE
  CODY AIRPORT GUSTED TO 55 MPH AT 1056 PM.

* IMPACTS...MAINLY TO TRANSPORTATION. ENHANCED BLOW OVER RISK 
  FOR LIGHT AND HIGH PROFILE VEHICLES ESPECIALLY ALONG HIGHWAY 
  120. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

21

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 14, 4:56 PM MST, 38 minutes earlier.

Area forecast discussion, Nov 14, 4:56 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
456 PM MST Mon Nov 14 2016

.UPDATE...

Observations near Clark and even along Highway 120 south of Clark
have reached high wind criteria. HiRes Models show these winds
continuing for the next 3 to 5 hours before decreasing. Winds
should be below critiera by midnight, but went through 3 AM in
case it lasts a be longer.

NPW is out...updated grids will be out shortly.

&&

.PREV DISCUSSION... /issued 148 PM MST Mon Nov 14 2016/

Short Term...Tonight Through Tuesday

Winds aloft will increase over western and central Wyoming as a
Pacific low pressure trough moves into the Pacific Northwest and
Northern California. This will bring increased cloud cover with
snow showers over the northwest mountains. West to southwest winds
are expected to continue to increase along and near the east
slopes of the mountains east of the Continental Divide and across
the south into southern Fremont and Natrona counties. The
strongest wind is expected in the Absaroka mountains and the Cody
foothills. Strong winds can be expected in the upper Wind River
Canyon around Dubois and over South Pass and Beaver Rim.
Temperatures will remain elevated tonight and Tuesday before a
significant cool down mid week.

Long Term...Tuesday Night Through Monday

Tuesday night will continue to be dominated by the building high
pressure ridge with warming continuing. Wednesday should be the
windiest as southwest flow aloft increases significantly ahead of
a much stronger low pressure Pacific trough that will be moving
across the Pacific Northwest and Great Basin. Wednesday night
showers should become widespread in the west and north with snow
above 7000 feet and a rain snow mix down to 6000 feet initially
with mostly snow by 10 pm mst.  As the low pressure trough moves
through the area temperatures will fall significantly with
widespread snow with 2 to 4 inches possible in the bighorn and
wind river basins and over eastern johnson and Natrona counties.
mountain areas could see 4 to 10 inches of snow by Thursday
afternoon. Models differ rather significantly with the NAM faster
by about 12 hours than the GFS. SREF is in between leaned toward a
NAM SREF blend with main precipitation Wednesday night through
mid day Thursday with northwest flow and decreasing precipitation
Thursday afternoon and evening. Soils still warm with no frost in
soil at WFO Riverton today so snowfall and what actually
accumulates may differ significantly with much melting below 7000
feet.

Thursday night will be colder with northwest flow aloft over the
area as the trough ejects east into the northern and central High
Plains. Lows in the single digits to mid teens can be expected
with highs in the 30s to upper 20s mountains. Showers will
decrease but the northern mountains should still see some snow
with cold west to northwest winds. Friday should be the coldest
day in the next 8 days. Drying and warming will start on Saturday
as high pressure rapidly builds over the area with light wind. The
high pressure ridge continues to build Saturday night and Sunday
with continued warming. expect southwest winds to increase
significantly on Monday ahead of another Pacific low pressure
trough moving into the west coast.

Aviation.../00Z Issuance/

VFR conditions expected through the forecast period. Otherwise, the
main concern will be breezy to windy west to southwest wind in the
wind corridors, lee side of mountain ranges and adjacent foothills
into early evening. In addition there will be low end low-level wind
shear at almost all terminal sites when winds (mostly) decouple
this evening and overnight. There may also be some widely
scattered showers with MVFR conditions across the Yellowstone area
of Wyoming mainly between 06Z and 12Z.

Fire Weather...

Winds aloft will increase over western and central Wyoming as a
Pacific low pressure trough moves into the Pacific Northwest and
Northern California. This will bring increased cloud cover with
snow showers over the northwest mountains. West to southwest winds
are expected to continue to increase along and near the east
slopes of the mountains east of the Continental Divide and across
the south into southern Fremont and Natrona counties. The
strongest wind is expected in the Absaroka mountains and the Cody
foothills. Strong winds can be expected in the upper Wind River
Canyon around Dubois and over South Pass and Beaver Rim.
Temperatures will remain elevated tonight and Tuesday before a
significant cool down mid week. The lower air mass will be stable
with inversions over the western valleys and basins. In areas with
light wind smoke dispersal will be poor to locally fair. The best
chance for smoke dispersal above poor will be in the foothills to
mid slope areas and across the south with increased wind providing
better mixing and good smoke dispersal in Park...Sweetwater...
southern Fremont and Natrona counties.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 3 AM MST Tuesday for WYZ003.

&&

UPDATE...WM
SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Braun
FIRE WEATHER...C.Baker
Hazardous weather outlook, Nov 14, 4:58 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
458 PM MST MON NOV 14 2016

WYZ001>020-022>030-151415-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
458 PM MST MON NOV 14 2016

...HIGH WIND WARNING FOR CODY FOOTHILLS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL OCCUR ACROSS THE CODY FOOTHILLS TONIGHT. PLEASE
SEE THE LATEST HIGH WIND WARNING FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...WINDY AREAS COMBINED WITH WARM AND DRY CONDITIONS WILL
RESULT IN ELEVATED FIRE DANGER ACROSS PORTIONS OF SOUTHERN AND
CENTRAL WYOMING, ESPECIALLY IN NATRONA COUNTY.

WEDNESDAY AND THURSDAY...A STRONG COLD FRONT WILL BRING
INCREASING SNOW AND WIND TO THE WEST WEDNESDAY; SNOW MAY BE HEAVY
AT TIMES WEDNESDAY NIGHT INTO THURSDAY MORNING.
WARM AND WINDY CONDITIONS WILL PRECEDE THE COLD FRONT ACROSS
SOUTH AND CENTRAL WYOMING WEDNESDAY. A COLD FRONT WILL BRING GUSTY
NORTH WIND AND AREAS OF SNOW ACROSS CENTRAL WYOMING LATE WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 14, 2:22 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
222 PM MST MON NOV 14 2016

WYZ002-003-150000-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
222 PM MST MON NOV 14 2016

...GUSTY WINDS CONTINUE...

LOCALIZED WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS 45 TO
55 MPH IN THE CODY FOOTHILLS...AND WEST TO NORTHWEST WINDS 35 TO
45 AND GUSTS 55 TO 65 IN THE ABSAROKA MOUNTAINS WILL CONTINUE THIS
AFTERNOON. WINDS WILL TAPER OFF AFTER SUNDOWN.

Nearby

High Wind Warnings in Wyoming, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.